Journal of

GEOsciences

  (Formerly Journal of the Czech Geological Society)

Original Paper

Rainer Thomas, Paul Davidson

The missing link between granites and granitic pegmatites

Journal of Geosciences, volume 58 (2013), issue 2, 183 - 200

DOI: http://dx.doi.org/10.3190/jgeosci.135



In this contribution we provide evidence for the extraction of volatile and incompatible element enriched melts from common granites. This provides a mechanism showing that at least a large proportion of granitic pegmatites could be genetically directly connected to a main granite body.
In granites there are often two principal types of melt inclusions: (i) those that represent the bulk chemistry of the granite and (ii) those with very different compositions. In the Variscan Erzgebirge granites, the second type is characterized by the abundance of fluorine. However, in other geodynamic settings inclusions in granites can contain high concentrations of other elements which may take over the function of fluorine.
From textural relationships the second inclusion type represents intergranular melts enriched in all elements incompatible with the ideal haplogranite system. Due to the high volatile content of such melts, the viscosity can be several orders of magnitude lower than the quasi-solid bulk system and can therefore move rapidly through the partially or totally crystallized host, and flow together into a separate system forming pegmatite bodies inside or outside the granite body. Another important effect of the high volatile content is the phase separation resulting from the speciation changes OH- → H2O or CO32- → CO2 due to temperature and/or pressure changes at different locations within the granite-intergranular melt system. Since melt inclusions provide a means of conserving original un-degassed compositions, they provide important evidence for closing the gap between granites and granitic pegmatites.
The paper is dedicated to two Czech colleagues - Petr Černý and Milan Novák - who have devoted their lives to the study of granitic pegmatites.

Journal of Geosciences, Published by © Czech Geological Society, with support from the Czech Geological Survey.
Webdesign inspired by aTeo. Hosted at the server of the Institute of Petrology and Structural Geology, Charles University, Prague.
ISSN: 1803-1943 (online), 1802-6222 (print)
email: jgeosci(at)jgeosci.org
cover_rotated.gif, 15kB

SNIP (Scopus, 2015): 0.700

IF (ISI, 2015): 1.326

Policy: Open Access

ISSN: 1802-6222

E-ISSN: 1803-1943